Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 245, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 17, 2004, 3:11 PM CDT for Knox County, Missouri. It was in force for 94 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2004, 3:11 PM CDT (20:11 UTC)
- Expired
- Aug 17, 2004, 4:45 PM CDT
- In force
- 94 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Knox County, MO
The radar
The Quad Cities radar (KDVN), 200 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:55 PM CDT | HAIL 1 | 7 N Knox City, MO | |
| Aug 17, 4:25 PM CDT | HAIL 0.88 | 2 W Knox City, MO | |
| Aug 17, 4:45 PM CDT | HAIL 1 | 2 W Knox City, MO | |
| Aug 17, 4:50 PM CDT | HAIL 1 | Knox City, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 604 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 172011
SVRLSX
MOC103-172145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT TUE AUG 17 2004
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOX COUNTY IN NORTHEAST MISSOURI
* UNTIL 445 PM CDT
* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GREENSBURG...MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
EDINA
COLONY
KNOX CITY
PLEVNA
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 4030 9202 4029 9201 4025 9197 4022 9196
4019 9195 4018 9197 3996 9196 3996 9234
4031 9233
$$
CVKINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:15 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 17, 1:15 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 115 PM CDT TUE AUG 17 2004 .DISCUSSION... A LARGE SURFACE RIDGE OF HIGH PRESSURE EXTENDED FROM THE NEW ENGLAND STATES ACROSS THE TN VALLEY INTO THE SOUTHERN GREAT PLAINS EARLY THIS AFTERNOON. A SURFACE TROUGH EXTENDED FROM SOUTHEAST IA ACROSS NORTHWEST MO INTO CENTRAL KS. THIS TROUGH IS FORECAST TO MOVE SLOWLY SOUTHEASTWARD TONIGHT AND DISSIPATE. A COLD FRONT IS FORECAST TO MOVE INTO THE NORTHWEST CORNER OF MO WEDNESDAY EVENING. BY THURSDAY MORNING, THE UKMET AND ETA ARE FAIRLY CLOSE WITH THE FRONTAL POSITION WITH THE FRONT ACROSS THE NORTHERN OZARKS WITH THE GFS FURTHER NORTH. EXPECT THIS FRONT TO STALL OUT BEFORE FINALLY CLEARING THE STATE FRIDAY NIGHT. A LARGE CANADIAN HIGH WILL BUILD INTO THE MIDWEST ON SATURDAY. CLUSTER OF SHOWERS/THUNDERSTORMS ROLLED ACROSS THE OZARKS DURING THE MORNING AND HAVE NOW CLEARED THE FORECAST AREA. CLUSTER HELPED ALONG BY SHORT WAVE ALOFT AND HIGHER MOISTURE. ETA SEEMS TO HAVE A GOOD HANDLE ON CURRENT CONVECTION. MODEL IS FORECASTING DECENT 850 MOISTURE CONVERGENCE INTO EAST MO/IL THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WERE LOCATED OVER SOUTHEAST IA AND EXTREME NORTHEAST MO AHEAD OF TROUGH AXIS. THE MSAS AT NOON INDICATED THE BEST INSTABILITY ACROSS NORTH MO/SOUTHEAST IA. SURFACE DEWPOINTS HAVE RETURNED TO 70 ON ONCE AGAIN. A DECENT SURFACE MOISTURE CONVERGENCE AXIS WAS ALSO LOCATED ACROSS THAT AREA. WW WILL BE OUT SHORTLY. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. &&
Hazardous weather outlook, Aug 17, 5:00 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 500 AM CDT TUE AUG 17 2004 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181200- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 500 AM CDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE ONGOING ACROSS SOUTHEAST MISSOURI THIS MORNING. THESE STORMS ARE ALONG THE LEADING EDGE OF A MOIST AND UNSTABLE ATMOSPHERE THAT WILL SLOWLY BE MOVING INTO OUR REGION TODAY. THE STORMS THIS MORNING ARE NOT EXPECTED TO REACH SEVERE LIMITS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. A COOL FRONT WILL ADVANCE INTO NORTHERN MISSOURI AND CENTRAL ILLINOIS BY LATE THIS AFTERNOON AND THEN LINGER THROUGH TONIGHT. THE FRONT WILL INTERSECT A MOIST AND VERY UNSTABLE ATMOSPHERE. AS A RESULT... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON AND EVENING...ROUGHLY ALONG AND NORTH OF A LINE FROM COLUMBIA MISSOURI TO ST LOUIS TO SALEM ILLINOIS. THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS BEGINNING LATE WEDNESDAY AND CONTINUE EACH DAY UNTIL LATE FRIDAY. ANOTHER COOL FRONT WILL ADVANCE TOWARDS OUR REGION LATE ON WEDNESDAY AND THEN LINGER THROUGH LATE WEEK. AT THIS TIME...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND EVENING ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...WHERE THE ADVANCING COOL FRONT WILL PROVIDE A FOCUS FOR STORMS IN A VERY UNSTABLE ATMOSPHERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. TES
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:42 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 48 min |
| Aug 17, 4:42 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Shelby | 93 min |
| Aug 17, 4:45 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Shelby | 90 min |
| Aug 17, 6:55 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.